Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Child suffering from atopic epilepsy and taking sodium valproate. Have behavioural, attention issues, low self confidence. Will he recover?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5292 Questions
My son 6Y10M old, having had atopic epilepsy with 21 episodes lasting 3-4 minutes each until Mar 2010 and 24 so far, undergoing treatment with sodium valproate 7.5 ml twice daily since March 2010 & leviteracetam 4 ml twice daily since July 2012. Last 1 year incident free. Doctor in Chennai advises 2 year incident free to consider tapering dosage.
One problem over, epilepsy under control now, but another continues - with his behavioural, attention issues, low self confidence, mind faster than speech - lack coordination, gross & fine motor skill coordination. Occupational therapists feel symptoms are purely due to medicines and if withdrawn he will be alright. He is pulled out from mainstream school after completing class 1 CBSE and going to dyslexic school for 4 months now. Am I doing the right thing in giving him this medicine for such prolonged period. Will he recover and resume normal schooling once medicines tapered? what type of education pattern (montessori ...) would be suitable for him. His reasoning skills are astonishingly high and he grasps most by visuals have difficulty in copying long sentences and reading long paragraphs. Undergoing focussed training this year to mitigate these problems
Posted Thu, 14 Nov 2013 in Epilepsy
Answered by Dr. Sudhir Kumar 12 hours later
Brief Answer:
My reply is below

Detailed Answer:
Thank you for posting your query.

I can understand your dilemma. On one side, we need control of seizures, and on the other side, we need to tackle and reduce the side effects of anti-epileptic drugs (AEDs).

Both sodium valproate and levetiracetam are excellent AEDs, however, they may cause aide effects.

I would agree with your doctor that we need to wait for at least three seizure-free years, before we consider tapering and stopping the AEDs.

However, in view of side effects, which most likely could be related to levetiracetam, I feel, we can try reducing levetiracetam. If seizures recur, then, we may add lamotrigine, another excellent drug in children.

You can continue in the present school now, however, once he improves, you can try sending him to mainstream school.

I hope it helps.

Please get back if you require any further information.

Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My blog:
Above answer was peer-reviewed by
Follow-up: Child suffering from atopic epilepsy and taking sodium valproate. Have behavioural, attention issues, low self confidence. Will he recover? 16 minutes later
Thank you for the above advise.

He was briefly put on Lamotrigine @7 days in 2011 (LAMITOR). Doctor added this medicine after hearing 3 episodes occurred lasting 3-4 minutes between Mar 2010 to July 2011 - with Encorate 5 m twice daily dosage. Frothing reduced, body arching not there, bluishness not there after putting on Encorate 5 mg since Mar 2010.

But this drug Lamotrigine did not suit him and he developed severe rashes. We consulted doctor and stopped it after administering for a week.

Then he was put on increased dosage of Encorate 7.5 ml twice daily & FRISIUM 5 MG TWICE DAILY (POWDERED & MIXED WITH WATER). Then the issue of excessive sleeping in class room started. He became very dull and had extreme difficulty following instructions. He was continuing ENCORATE 7.5 ML TWICE DAILY & FRISIUM 5 MG TWICE DAILY until July 2012. In this period, one episode occurred lasting 3-4 minutes during high fever.

Upon feedback to the doctor in JULY 12, she changed to KEPPRA 4 mg twice daily.

After Keppra, his sleeping in class reduced, but other behavioral issues started. Following long instructions, staying focused, copying paragraphs, reading paragraphs etc continued to be a difficulty for him.

His appetite came down a lot and he stabilized his weight at 20 kgs for past 2 years now. He became very choosy eater and had to force every meal.

Even with Encorate and Keppra, he had one episode in Nov 2012 when we ran out of Keppra and happened to miss 3 dosages. This time, it was totally different, like staring blank with open eyes - still for about 17 minutes, followed by complaint of head ache and slight vomiting. Hearing this, doctor advised to continue same medicines and not to miss any dosage. Then she advised to continue this, until she observes event free 2 years to even discuss about a tapering down.

Kindly advise are we on the best possible course for our son.
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
The current medications are best

Detailed Answer:
Thank you for getting back with more details.

After going through all the details, I feel your son is along the best possible treatment course. Please continue the current medications, as advised by your doctor.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor